Wisconsin, 2017

Flash Flood and Flooding in Wisconsin, June 12, 2017

June 12, 2017 · NWS GRB · 23 events in 7 counties and zones

A stalled front across central and east central Wisconsin was the focus for severe thunderstorms. Storms developed in southern Minnesota and a bow echo formed that made its way across Wisconsin south of Highway 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$518,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A stalled front across central and east central Wisconsin was the focus for severe thunderstorms. Storms developed in southern Minnesota and a bow echo formed that made its way across Wisconsin south of Highway 29. The worst damage was around Stevens Point (Portage Co.) where thunderstorm winds downed numerous trees and power lines. Power was knocked out to 15,000 to 18,000 customers. The storms also brought torrential rainfall that caused flash flooding in Stevens Point and street flooding at several other locations in central and east central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 12, 1:46 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 12, 1:46 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
246 PM CDT Mon Jun 12 2017

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 244 PM CDT Mon Jun 12 2017

Remaining warm and humid with several rounds of thunderstorms the
next few days, then drier and less humid for the latter part of
the work week.

The large scale pattern across the CONUS is dominated by a
trough/closed upper low over the intermountain west, and
downstream ridging over the central and eastern CONUS. The
western trough will lift northeast into Canada as the large scale
pattern loses amplitude. The result will be a strong zonal band of
westerlies across the northern tier of the CONUS by late in the
week. The trend beyond that will be for a broad ridge to develop
near the West Coast while troughing gradually becomes established
over the Great Lakes/Ontario region.

Through somewhat drier air has temporarily worked into the north,
the first several days of the period will be dominated by warm
and humid conditions. A return to more seasonable humidities is
expected during the latter half of the work week as the humid air
gets shunted east. That will be followed by a subtle cool down for
the weekend as the upper flow starts to tilt west northwesterly.
But readings should still remain near seasonal normals. The bulk
of the precipitation should occur during the first half of the
forecast period. Amounts are likely to be well above normal, and
possibly excessive.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 244 PM CDT Mon Jun 12 2017

Convective trends are the main focus for tonight and Tuesday.
The latest regional radars indicated a complex of thunderstorms
across southeast Minnesota into northern Iowa. The latest trends
indicated the storms have merged and may begin to bow out as it
head east into Wisconsin. Still feel there is a slight risk of
severe storms, mainly south of a Sturgeon Bay to Merrill line.
Damaging winds is the primary threat along with torrential
rain. Some hail is possible, but the probability of one inch
hail is low. This round of thunderstorms is expected to move
east of the area early Tuesday morning.

Lowered rain chances across the north late tonight into Tuesday
morning, as best isentropic lift will be south of the area. Think
some scattered showers and storms linger across the south. The low
level jet is expected to crank up late tonight and pointed towards
the eastern Dakotas. It appears that another complex of storms
will develop in this region. The question is whether this complex
of storms will move into Wisconsin on Tuesday. Will need to monitor
this situation as the models diverge on whether this will happen.
There may be some significant changes to the forecast on the
midnight shift if it becomes apparent this complex would roll
through Wisconsin on Tuesday.

.LONG TERM...Tuesday Night Through Monday
Issued at 244 PM CDT Mon Jun 12 2017

Details remain elusive in the long term portion of the forecast.
Upper ridging will gradually shift east of the area Tuesday night,
likely allowing some convection from the west to spread across the
area, especially after midnight. Shear is not expected to be
strong, but given the expected instability and the remnants of the
warm front lingering across the area, at least some risk of severe
weather and heavy rain will exist.

Height falls on the southeast flank of the upper low lifting into
Canada will shift across the area Wednesday along with a
weakening cool front. The remnants of the warm front will still be
in the area as well. The severe risk may come down to how much
cloud cover persist to limit destabilization during the day. For
right now the SPC SWODY3 slight risk seems reasonable.

Once the upper low lifts into Canada and weakens, the forecast
area will remain within a seasonably strong band of low amplitude
westerlies. Embedded shortwaves in such patterns are typically
difficult for the models to resolve, and that is the case today.
The various medium range models all generated precipitation at
times. This resulted in chance PoPs spread across most of the
rest of the forecast period. Temperatures and humidities will
return to more seasonable levels under the developing west
northwest flow aloft.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1227 PM CDT Mon Jun 12 2017

The calm before the storm early this afternoon. Radar indicated
no precipitation across the area. However, daytime heating
and a boundary just to our south will be the focus for
thunderstorm activity across east-central Wisconsin by mid to
late afternoon. Most of the activity should remain to our south
through 21z, then spread to near KATW/KMTW/KGRB between 21z and
00z. Meanwhile, attention then turns to the west as another
complex of storms across southwest Minnesota and northern Iowa.
This complex of storms should arrive around 00z across central
Wisconsin, then move across much of the area during the evening
hours into early Tuesday morning. Will need to watch the
KGRB/KATW/KMTW/KAUW/KCWA tafs for a significant boost in the
thunderstorm wind gusts as we get closer to the event. Strong wind
gusts to over 50 knots are possible along with blinding rain.
Once the showers and storms end early Tuesday morning, low clouds
and fog will be possible. Still some uncertainty if another
complex of storms will redevelop behind first complex as low level
jet takes aim for the northern plains. If a complex does develop,
it more than likely would not arrive until Tuesday morning. Will
let later shifts take another look at this scenario.
&&

.HYDROLOGY...
Issued at 244 PM CDT Mon Jun 12 2017

The Wisconsin River continues to indicate fast flows with some
flooding at a few locations due to heavy rains from yesterday.
The river should continue to run high as additional rainfall
is expected over the next few days. Other rivers across the
region and are on the rise. Stay tuned for potential river
statements and warnings.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Eckberg
HYDROLOGY......Eckberg
Hazardous weather outlook, Jun 12, 1:38 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
238 PM CDT Mon Jun 12 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
238 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

Thunderstorms are expected at times late this afternoon south of
a Merrill to Sturgeon Bay line, and then across the entire area
tonight. A few of the storms could become severe with damaging
winds and hail, especially south of a Merrill to Sturgeon Bay line
late this afternoon and evening. Torrential rainfall is also expected
with the storms that could lead to urban street flooding and ponding
of water on area roadways.

Due to the heavy rainfall on Sunday and Sunday night, the Wisconsin
River continues to flow faster than normal. Caution should be used
if boating or fishing on the Wisconsin River. Other rivers across
the region will also be on the rise along with faster than normal
flows for this time of year.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Additional periods of thunderstorms will occur from Tuesday through
Wednesday night. It is difficult to pinpoint the specific timing
and impacts of these storms, but it appears that a severe weather
threat could develop on Wednesday afternoon and evening.

A chance of thunderstorms will return on Friday and Saturday.
Severe weather appears unlikely at this time.

The Wisconsin River will continue to flow faster than normal
due to recent heavy rains and additional rainfall expected
over the next few days. Other rivers across north-central and
northeast Wisconsin will be on the rise as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight,
especially south of a Merrill to Sturgeon Bay line. Spotters are
requested to report wind gusts over 45 mph, hail over 1/2 inch in
diameter or any flooding.

LMZ521-522-541>543-131100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
238 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Late This Afternoon and Tonight

There is a chance of thunderstorms late this afternoon south
of Sturgeon Bay which could pose a hazard to mariners. There
is a chance of thunderstorms across the entire area tonight.
Some of these storms could produce strong winds, frequent cloud
to water lightning strikes and blinding rain which could reduce
visibilities below one mile for a period of time. The greatest
risk of strong winds will be south of Sturgeon Bay.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Periods of thunderstorms are likely to occur from Tuesday through
Wednesday night. The storms may pose a hazard to mariners.

Dense fog will also be possible at times through Wednesday as a
humid airmass settles across the region.

A chance of thunderstorms will return on Friday and Saturday.
Severe weather appears unlikely at this time.

Eckberg/Skowronski

In the hours before

Special weather statement, Jun 12, 2:43 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
343 PM CDT MON JUN 12 2017

WIZ036>038-045-122130-
Waupaca WI-Outagamie WI-Waushara WI-Portage WI-
343 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...NORTHERN
WAUSHARA...SOUTHERN WAUPACA AND WEST CENTRAL OUTAGAMIE COUNTIES UNTIL
430 PM CDT...

At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plainfield to 6 miles west of Lake Poygan.
Movement was northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waupaca, New London, Plainfield, Fremont, Chain O' Lakes-King,
Hartman Creek State Park, Weyauwega, Pine River, Saxeville and King.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4421 8960 4437 8953 4441 8862 4424 8880
      4424 8889 4416 8889 4412 8893 4410 8960
TIME...MOT...LOC 2043Z 208DEG 10KT 4416 8951 4418 8899

Kurimski
Special weather statement, Jun 12, 2:54 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 PM CDT Mon Jun 12 2017

WIZ030-035-036-122200-
Marathon-Wood-Portage-
354 PM CDT Mon Jun 12 2017

...STRONG TO SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON
AND EARLY THIS EVENING...

At 352 PM, scattered showers and thunderstorms were developing
across Marathon, Wood and Portage Counties. Meanwhile, a line of
strong to severe thunderstorms were now moving into west-central
and southwest Wisconsin. These storms were moving to the east
around 35 mph. The line of strong to severe thunderstorms is
expected to move into western Marathon and Wood Counties between
430 and 5 pm, and into Portage County around 5 pm.

Some of the strong storms could produce wind gusts to around 60
mph and torrential rainfall. If you have outdoor plans late this
afternoon and early this evening, have your favorite source for
the latest weather statements and possible warnings on this line
of thunderstorms.

WIZ020-022-031-037>040-045-048>050-074-122200-
Menominee-Door-Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-
Winnebago-Calumet-Manitowoc-Southern Oconto County-
354 PM CDT Mon Jun 12 2017

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE DURING THE LATE
AFTERNOON INTO THIS EVENING...

At 352 PM, scattered showers and thunderstorms were developing
across the Fox Valley and lakeshore region. Meanwhile, a line of
strong to severe thunderstorms were now moving into west-central
and southwest Wisconsin. These storms were moving to the east
around 35 mph. Scattered showers and thunderstorms will continue
across east-central and portions of northeast Wisconsin into early
this evening. The line of strong to severe thunderstorms is
expected to arrive at Wautoma around 630 pm, Waupaca around 700
pm, Oshkosh around 710 pm, Appleton around 730 pm and Manitowoc
around 8 pm.

Some of the strong storms could produce wind gusts to around 60
mph and torrential rainfall. If you have outdoor plans late this
afternoon through this evening, have your favorite source for the
latest weather statements and possible warnings on this line of
thunderstorms.

Eckberg
Local storm report, Jun 12, 3:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
423 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             MOUNT MORRIS            44.11N 89.19W
06/12/2017  M1.00 INCH       WAUSHARA           WI   PUBLIC

&&

SAC

The radar

The Green Bay radar (KGRB), 96 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 flood, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Waushara

When
June 12, 3:23 PM CST
Where
Waushara County, 0.85 mi SE of Mt Morris
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -89.190

Quarter size hail fell at Mount Morris.

Thunderstorm Wind, Wood

When
June 12, 4:30 PM CST
Where
Wood County, Pittsville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.450, -90.130

Thunderstorm winds downed small trees in Pittsville. The time of this event is estimated based on radar data.

Flood, Wood

When
June 12, 4:40 PM CST to 5:30 PM CST
Where
Wood County, 0.36 mi NNE of Nekoosa to 0.52 mi SW of Nekoosa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
44.325, -89.896

Heavy rainfall from thunderstorms caused minor street flooding in Nekoosa.

Flood, Portage

When
June 12, 5:07 PM CST to 5:50 PM CST
Where
Portage County, 0.54 mi S of Bancroft to 4.41 mi NE of Bancroft
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
44.312, -89.520

Heavy rainfall caused street flooding in Bancroft.

Thunderstorm Wind, Waushara

When
June 12, 5:08 PM CST
Where
Waushara County, 0.85 mi NW of Wautoma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.080, -89.290

Thunderstorm winds downed several trees around Wautoma.

Thunderstorm Wind, Portage

When
June 12, 5:09 PM CST
Where
Portage County, 1.63 mi ESE of Park Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -89.540

Thunderstorm winds downed trees in Stevens Point.

Flash Flood, Portage

When
June 12, 5:10 PM CST to 9:30 PM CST
Where
Portage County, 1.01 mi WSW of Park Ridge to 1.27 mi W of Park Ridge
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.515, -89.589

Heavy rainfall caused significant urban flooding near downtown Stevens Point. Several underpasses were impassable. At least two roads were damaged when rain washed out culverts. There were at least 15 homes impacted by the heavy rain.

Thunderstorm Wind, Portage

When
June 12, 5:13 PM CST
Where
Portage County, Plover
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.450, -89.530

A thunderstorm, with wind gusts to 61 mph, downed trees onto homes and knocked out power to several neighborhoods. The storm also dropped 1.92 inches of rain in less than 45 minutes.

Flood, Waushara

When
June 12, 5:15 PM CST to 5:45 PM CST
Where
Waushara County, 0.83 mi WNW of Wautoma to 0.82 mi NW of Wautoma
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.075, -89.295

Heavy rainfall from thunderstorms caused some street flooding in Wautoma.

Thunderstorm Wind, Waushara

When
June 12, 5:25 PM CST
Where
Waushara County, 2.57 mi ENE of Saxeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.190, -89.070

Thunderstorm winds downed several trees near Saxville and Bloomfield.

Thunderstorm Wind, Waupaca

When
June 12, 5:45 PM CST
Where
Waupaca County, 4.02 mi ESE of Northland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.570, -89.130

Thunderstorm winds downed multiple trees and power lines north of Iola.

Flood, Winnebago

When
June 12, 5:45 PM CST to 6:30 PM CST
Where
Winnebago County, 1.65 mi WSW of Oshkosh to 1.53 mi SSW of (Osh)wittman Fld Osh
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.010, -88.580

Heavy rainfall from thunderstorms caused flooding near Interstate 41 at 9th Avenue and at State Highway 26.

Thunderstorm Wind, Winnebago

When
June 12, 5:52 PM CST
Where
Winnebago County, 5.41 mi SE of (Osh)wittman Fld Osh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.920, -88.480

Thunderstorm winds knocked trees onto power lines in the Town of Black Wolf.

Thunderstorm Wind, Waupaca

When
June 12, 6:00 PM CST
Where
Waupaca County, 3.94 mi E of Northland
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.600, -89.120

A thunderstorm wind gust of 62 mph was measured in northwest Waupaca County.

Thunderstorm Wind, Waupaca

When
June 12, 6:03 PM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.610, -88.750

Thunderstorm wind gusts were estimated at 60 mph in Clintonville.

Flood, Waupaca

When
June 12, 6:03 PM CST to 6:35 PM CST
Where
Waupaca County, Clintonville to 0.71 mi NW of Clintonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.620, -88.750

Heavy rainfall from thunderstorms caused street flooding in Clintonville.

Thunderstorm Wind, Manitowoc

When
June 12, 6:41 PM CST
Where
Manitowoc County, 0.69 mi S of Kiel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.910, -88.030

Thunderstorm winds downed trees around Kiel. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Calumet

When
June 12, 6:42 PM CST
Where
Calumet County, New Holstein
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.950, -88.080

Thunderstorm winds downed trees and power lines in New Holstein.

Thunderstorm Wind, Calumet

When
June 12, 6:44 PM CST
Where
Calumet County, 0.5 mi E of Chilton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.030, -88.160

A thunderstorm wind gust to 58 mph was measured at Chilton.

Thunderstorm Wind, Manitowoc

When
June 12, 7:06 PM CST
Where
Manitowoc County, 0.69 mi S of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.910, -87.750

Thunderstorm winds downed trees around Cleveland. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
June 12, 7:13 PM CST
Where
Manitowoc County, 0.5 mi E of Manitowoc
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.080, -87.660

Thunderstorm winds downed several trees in the City of Manitowoc. The time of this event is an estimate based on radar data.

Flood, Manitowoc

When
June 12, 7:13 PM CST to 7:55 PM CST
Where
Manitowoc County, 0.46 mi SW of Whitelaw to 0.49 mi SW of Whitelaw
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.145, -87.826

Heavy rainfall from thunderstorms caused street flooding at Highway 10 and Pine Street in Whitelaw.

Flood, Manitowoc

When
June 12, 7:15 PM CST to 7:55 PM CST
Where
Manitowoc County, 0.71 mi SSE of Manitowoc to 0.94 mi NNE of Manitowoc
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.071, -87.663

Heavy rainfall from thunderstorms caused minor urban flooding in Manitowoc.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705720, 705721, 707888, 707887, 705722, 705723, 707882, 705730, 707891, 705724, 705725, 707897, 705726, 705731, 705732, 707893, 705727, 705733, 705734, 705728, 705729, 707899, 707900.